South Carolina, 2009

Damaging Wind and Strong Wind in South Carolina, December 2, 2009

December 2, 2009 · NWS CAE · 3 events in 3 counties and zones

Heavy rain saturated soils across the area and wind gusts of 40 to 50 mph toppled a few trees in the Midlands. A few isolated thunderstorms also took down some trees and powerlines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rain saturated soils across the area and wind gusts of 40 to 50 mph toppled a few trees in the Midlands. A few isolated thunderstorms also took down some trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 2, 3:16 PM EST, 24 minutes earlier.

Area forecast discussion, Dec 2, 3:16 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
316 PM EST WED DEC 2 2009

.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER THE LOWER MS VALLEY WILL MOVE
NORTHEAST TOWARDS THE OHIO VALLEY TONIGHT. A COLD FRONT WILL MOVE
THROUGH THE AREA TONIGHT. FAIR WEATHER EXPECTED THURSDAY. AN AREA
OF LOW PRESSURE WILL TRACK BY TO OUR SOUTH LATE FRIDAY AND
SATURDAY...PROVIDING OUR REGION WITH ANOTHER CHANCE OF
PRECIPITATION.

&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENT SURFACE ANALYSIS INDICATES AN AREA OF LOW PRESSURE OVER
THE LOWER MS VALLEY...WITH A WARM FRONT STRETCHING EAST ACROSS
CENTRAL GA AND CENTRAL SC...WITH A COLD FRONT EXTENDING FROM THE
LOW THROUGH CENTRAL AL INTO THE GULF OF MEXICO. AN UPPER LOW NEAR
THE ARKLATEX REGION WAS LIFTING TO THE NORTHEAST. WIDESPREAD RAIN
NORTH OF THE WARM FRONT...WITH SCATTERED/NUMEROUS SHOWERS WITH
SOME EMBEDDED CONVECTION SOUTH OF THE WARM FRONT. TORNADO WATCH
CURRENTLY IN EFFECT FOR MUCH OF THE FORECAST AREA UNTIL 9 PM. LOTS
OF LOW LEVEL SHEAR...AND WITH THE ADDITION OF AN 850MB JET AROUND
60-70 KNOTS ALONG WITH HIGH STORM RELATIVE HELICITY VALUES...INDICATING
A THREAT OF ISOLATED TORNADOES. WARM FRONT WILL CONTINUE LIFTING
NORTH FOR THE REST OF THE AFTERNOON INTO EARLY THIS
EVENING...WHICH WILL COINCIDE WITH THE BEST CHANCE FOR CONVECTION.
WILL GO WITH CATEGORICAL POPS UNTIL EARLY EVENING...AND CHANCE
POPS THEREAFTER. COLD FRONT SHOULD MOVE OFF THE COAST DURING THE
OVERNIGHT HOURS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MODELS INDICATE UPPER FLOW TO REMAIN SW...WHICH WOULD NOT ALLOW THE
FRONT TO GET A GOOD PUSH. IT APPEARS IT MAY STALL OFFSHORE...WITH
SOME DRIER AIR MOVING IN THU...WITH A WEAK SURFACE RIDGE OF HIGH
PRESSURE TO OUR WEST. MODELS ARE TRENDING A LITTLE EARLIER WITH
SOME RETURNING MOISTURE BY LATE FRIDAY. LATEST GFS/ECMWF/CANADIAN
MODEL RUNS ALL SEEM TO SUGGEST A LOW DEVELOPING AND MOVING ACROSS
CENTRAL FLORIDA IN VARYING DEGREES SATURDAY AND MOVING NE. THOUGH
MAIN MOISTURE PLUME AND ANY SURFACE LOW TRACK TO REMAIN TO OUR
SOUTH...SOME MOISTURE COUPLED WITH LIFT FROM UPPER TROUGH COULD
PRODUCE SOME PRECIPITATION. AS A RESULT...WILL INCREASE POPS TO
CHANCE FOR FRIDAY NIGHT INTO SATURDAY. SURFACE LOW SHOULD CONTINUE
TO MOVE NE WELL OFF CAPE HATTERAS BY LATE SATURDAY. HIGH PRESSURE
WILL BUILD IN FOR SUNDAY INTO MONDAY. LATEST GFS SHOWS ANOTHER
FRONTAL SYSTEM APPROACHING FROM THE WEST TUESDAY INTO WEDNESDAY SO
WILL INCLUDE CHANCE POPS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
DRY HIGH PRESSURE WILL BUILD IN FOR SUNDAY INTO MONDAY. LATEST GFS
SHOWS ANOTHER FRONTAL SYSTEM APPROACHING FROM THE WEST TUESDAY
INTO WEDNESDAY SO WILL INCLUDE CHANCE POPS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
STRONG LOW PRESSURE MOVING NORTH FROM ALABAMA INTO TENNESSEE THIS
EVENING. SYSTEM CONTINUES TO SPREAD WIDESPREAD RAIN ACROSS THE
AREA WITH EMBEDDED SHOWERS AND ISOLATED THUNDERSTORMS. WARM FRONT
WILL BE MOVING FROM THE CSRA NORTH INTO THE MIDLANDS BY 22Z WITH
SURFACE WINDS SHIFTING FROM EAST TO SOUTHEAST AND INCREASING TO 10
TO 15 MPH. STRONG SOUTH WINDS CONTINUE ABOVE THE SURFACE 40 TO 50
KTS AROUND 2-3 KFT...SO STRONG LOW LEVEL WIND SHEAR EARLY IN THE
PERIOD UNTIL MIXING DEVELOPS. LIFR CONDITIONS EARLY BECOMING MVFR
AFTER WARM FRONTAL PASSAGE. MODELS CONTINUE TO SUGGEST A SQUALL
LINE IS POSSIBLE AHEAD OF APPROACHING COLD FRONT FROM 22Z-02Z.
STRONG THUNDERSTORMS POSSIBLE DURING THIS TIME PERIOD ESPECIALLY
FROM KAGS-KOGB TAF AREAS. BRIEF HEAVY DOWNPOURS AND LOWER CEILINGS
RESULTING IN IFR CONDITIONS AS COLD FRONT APPROACHES. CLEARING
EXPECTED BEHIND COLD FRONT WITH VFR FORECAST BUT WITH GUSTY
SOUTHWEST WINDS.

ANOTHER LOW PRESSURE SYSTEM MAY BRING WIDESPREAD MVFR OR IFR
CONDITIONS SATURDAY.

&&

.HYDROLOGY...
WSR-88D RADAR STORM TOTALS ACROSS THE AREA GENERALLY AROUND
1.40-1.70 INCHES SO FAR...WITH SOME LOCALIZED TOTALS OVER 2.25
INCHES. THESE TOTALS ARE BELOW 3-HOUR FLASH FLOOD GUIDANCE FOR OUR
FORECAST AREA. AT THIS TIME...DO NOT THINK THAT A FLASH FLOOD
WATCH WILL BE NECESSARY. HOWEVER...WIDESPREAD MODERATE TO LOCALLY
HEAVY RAINFALL TODAY WILL LEAD TO SOME MINOR RIVER FLOODING
ACROSS THE AREA FOR THE NEXT SEVERAL DAYS.

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Dec 2, 5:39 AM EST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EST WED DEC 2 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
539 AM EST WED DEC 2 2009

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

A WARM FRONT WILL APPROACH FROM THE SOUTH THIS AFTERNOON. THE AREA
IS IN A SLIGHT RISK FOR SEVERE STORMS IN THE VICINITY OF THIS
FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

STRONG GUSTY WINDS ARE EXPECTED TO CONTINUE ON THE AREA LAKES THROUGH
7 AM THURSDAY MORNING.

EXCESSIVE RAINFALL FROM UPSTATE SOUTH CAROLINA AND FROM NORTH
CAROLINA MAY CAUSE RISES IN RIVER LEVELS SOMETIME BETWEEN THURSDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Dec 2, 2:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EST WED DEC 2 2009

GAZ040-SCZ018-022030-
LINCOLN-MCCORMICK-
257 PM EST WED DEC 2 2009

...A STRONG THUNDERSTORM WAS AFFECTING LINCOLN AND MCCORMICK
COUNTIES...

AT 256 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TIGNALL...OR 8 MILES NORTH OF WASHINGTON...
MOVING NORTHEAST AT 45 MPH.

THIS STORM MAY PRODUCE STRONG WINDS 40 TO 50 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

AWP

The radar

The Greer radar (KGSP), 106 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

2 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCormick

When
December 2, 3:40 PM EST to 3:42 PM EST
Where
McCormick County, 1 mi NW of Mc Cormick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.930, -82.292

Sheriff reported a thunderstorm took a couple of trees down on hwy 28 near Kelly street.

Strong Wind, Aiken

When
December 2, 4:35 PM EST
Where
Aiken forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.544, -81.635 (the zone’s center; the record gives no point)

Sheriff reported a tree down at Powderhouse road at Old Powderhouse road.

Strong Wind, Saluda

When
December 2, 5:09 PM EST to 5:13 PM EST
Where
Saluda forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.006, -81.727 (the zone’s center; the record gives no point)

Sheriff reported a few trees down on powerlines causing outages around Saluda.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198406, 198405, 198404.